Dr Hurvitz is from Uniformed Services University of the Health Sciences, Bethesda, Maryland; and Ms Hodapp, Mr Jadgchew, and Drs Solomon and Provencher are from Department of Orthopedic Surgery, and Dr Stolldorf is from the Department of Ophthalmology, Naval Medical Center San Diego, California.Drs Hurvitz, Solomon, Provencher, and Stolldorf, Ms Hodapp, and Mr Jadgchew have no relevant financial relationships to disclose.
Checking for direct PDF access through Ovid
abstractFull article available online at OrthoSuperSite.com/view.asp?rID=41926Complications from shoulder corticosteroid injections are uncommon. This article presents a case of altered color perception and visual disturbances in a 29-year-old male active duty Navy SEAL following an intra-articular glenohumeral corticosteroid injection, previously unreported in the orthopedic literature. The corticosteroid injection was administered for the treatment of right-shoulder stiffness occurring approximately 3 months following an arthroscopic superior labrum anterior-posterior (SLAP) repair and subacromial decompression of the ipsilateral shoulder. The patient experienced immediate relief after the injection. Seven days later, however, he began to notice visual disturbances with color and image distortion of his right eye. He also developed a papular, nonpruritic rash on his upper trunk that eventually extended down his legs. He was diagnosed by an ophthalmologist as having central serous chorioretinopathy, a condition in which serous fluid accumulates in the subretinal space of the eye, causing detachment of the retina from the underlying retinal pigment epithelium. The reaction spontaneously resolved within approximately 10 to 12 weeks without treatment. Although intra-articular corticosteroid injections are frequently performed with a low rate of complication, clinicians should be familiar with this rare yet distressing condition. Furthermore, patients with increased production of endogenous corticosteroids (eg, those with Cushing's syndrome, type A personality, hypertension, or obstructive sleep apnea) should be warned of the potential of chorioretinopathy after an intra-articular corticosteroid injection.